CASE 17248 Published on 14.04.2021

Rhabdomyolysis after auto-intoxication with antipsychotic drugs

Section

Musculoskeletal system

Case Type

Clinical Cases

Authors

Dr. Davy Christiaens, Dr. Steven Van den Berge

Dept. of Radiology, University Hospitals Leuven, Herestraat 49 , 3000 Leuven, Belgium

Patient

20 years, male

Categories
Area of Interest Emergency, Musculoskeletal soft tissue, Musculoskeletal system ; Imaging Technique CT, MR, Ultrasound
Clinical History

A 20-year old male patient was brought to the emergency department after found lying unconscious (>24h) on his bed due to a suicide attempt with auto-intoxication (antipsychotic and anticholinergic agents). He presented with an expanding skin redness at the right leg/hip region. Blood tests showed elevated serum creatine kinase (20.000 U/L).

Imaging Findings

A computed tomography (CT) scan was performed in an emergency setting which showed marked thickening of the proximal quadriceps musculature and gluteal muscles on the right with hypodense areas within (fig 1). On ultrasound, these findings presented as large intramuscular hyperechoic areas (fig 2). MRI demonstrated extended oedema in the affected muscles on STIR imaging (fig 3). Axial T1 pre- and post-contrast images showed a T1- a hypo-intense area with rim enhancement in the gluteal musculature on the right (fig 4). Subcutaneous oedematous changes with limited intermuscular fluid collections were present at the different imaging modalities.

 

The diagnosis of rhabdomyolysis with myonecrosis and cellulitis was made, based on the combination of symptoms, history, laboratory and imaging findings.

 

Discussion

Rhabdomyolysis is a potentially life-threatening clinical and biochemical condition caused by direct or indirect muscle damage and is often multifactorial. It results from muscle fibres death and subsequent release of their (potentially toxic) substances into the bloodstream. [1,2] Patient's history and medication use are essential to identify the right cause. Rhabdomyolysis is a possible but infrequent adverse effect of antipsychotic drugs. [3,4]

Typical clinical manifestations are myalgias, myoglobinuria manifested as red-to-brown urine and elevated serum muscle enzymes. [5]  Elevated serum creatine kinase of 5× standard value (175 IU/L) is 100% sensitive for the diagnosis of rhabdomyolysis. [2]

Rhabdomyolysis has always been a clinical diagnosis using laboratory findings, physical examination and historical context. Imaging plays a secondary role in diagnosis. It is mainly used to estimate the extensiveness of the affected muscles. Above all, MRI-imaging helps differentiate from other clinically similar pathologies such as necrotizing fasciitis, polymyositis and abscess/pyomyositis which is critical because of the radically different treatment, morbidity and mortality.

Radiography has a limited role (exclusion of associated findings: fractures,  joint dislocations) in the diagnosis of rhabdomyolysis; it may show skeletal muscle calcifications four weeks after injury. [5] On ultrasound it can present as muscle swelling, hyperechoic areas of muscle (due to hypercontractility of muscle fibres in the acute phase), hypoechoic areas of muscle (caused by oedema and inflammation of the muscle), architectural distortion (necrosis of the muscle) and fluid within the surrounding muscles. [6,7] On CT, we may visualize hypodense areas with asymmetric muscle swelling and formation of calcifications in later stadia (3-4 weeks) [8,9]. Mild fibre-like enhancement has been described in contrast-enhanced CT, but this must be avoided because of the high risk of renal failure in these patients [5]. MRI is the modality of choice for evaluating rhabdomyolysis. Two types of MRI findings have been described. The presence of rim enhancement is typically for irreversible central myonecrosis (type 2). On both T1-weighted and T2-weighted sequences, there can be a homogeneous signal (type 1: ischemic reaction; overexertion) or heterogeneous (isointense to hyperintense) signal (type 2). [2,5,9].

Our patient's rhabdomyolysis is probably caused by the auto-intoxication of antipsychotics combined with trauma because of prolonged immobilization with long-lasting muscle compression (>24hours). We described a clinical case with several characteristics: (a) severe psychiatric disorder (b) massive overdose with antipsychotics (olanzapine and aripiprazole) and anticholinergic agent (Kemadrin) (c) severe rhabdomyolysis with a positive outcome. The treatment consisted of IV fluid with forced diuresis and antibiotics, and all antipsychotics were withheld during hospitalization.

 

Written informed patient consent for publication has been obtained.

Differential Diagnosis List
Rhabdomyolysis
Polymyositis/dermatomyositis
Lymphoma
Hematoma
Diabetes associated myonecrosis
Viral myositis
Pyomyositis/abscess
Final Diagnosis
Rhabdomyolysis
Case information
URL: https://www.eurorad.org/case/17248
DOI: 10.35100/eurorad/case.17248
ISSN: 1563-4086
License